Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Great Falls, MT

July 27, 2018Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 27, 2018, 7:47 PM MDT for Gallatin County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 7:47 PM MDT (01:47 UTC)
Expired
Jul 27, 2018, 8:15 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:04 PM MDTTSTM WND GST 568 Ene Belgrade, MTMESONET STATION AV387, 8 ENE BELGRADE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KTFX 280147
SVRTFX
MTC031-280215-
/O.NEW.KTFX.SV.W.0049.180728T0147Z-180728T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
747 PM MDT FRI JUL 27 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gallatin County in south central Montana...

* Until 815 PM MDT.

* At 747 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Bozeman, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4578 11111 4599 11113 4603 11079 4569 11079
TIME...MOT...LOC 0147Z 282DEG 37KT 4578 11090 

HAIL...1.00IN
WIND...60MPH
 
$$

BH
1 follow-up statement
801 
WWUS55 KTFX 280208
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
808 PM MDT FRI JUL 27 2018

MTC031-280217-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-180728T0215Z/
Gallatin MT-
808 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
WILL EXPIRE AT 815 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4578 11111 4599 11113 4603 11079 4569 11079
TIME...MOT...LOC 0207Z 282DEG 37KT 4574 11064 

$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:17 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 5:17 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
517 PM MDT Fri Jul 27 2018

Updated Aviation Discussion

.SYNOPSIS...

Isolated to scattered afternoon and evening showers and
thunderstorms and below normal temperatures persist through
Saturday. A warming and drying trend begins this weekend through the
middle of next week as high pressure builds from the west.

&&

.DISCUSSION...

Today through Saturday...Scattered showers and thunderstorms are
expected this evening as a weak upper-level disturbance moves
through the area. Severe weather is not anticipated, but some
storms may contain gusty winds and small hail. Thunderstorms will
diminish as diurnal heating wanes. On Saturday, scattered
afternoon showers and thunderstorms are expected once again with
another weak disturbance. Some storms may contain gusty winds and
small hail. Overall, temperatures will be around seasonal
averages. MLS

Saturday Night through Friday...The upper level low pressure trough
responsible for the unsettled northwest flow aloft will gradually
move east out of the area through Sunday. Scattered showers and
thunderstorms will likely linger over the forecast area through
Saturday evening, with a few storms possibly redeveloping for Sunday
afternoon and evening. A strong high pressure ridge will then keep
the area dry and very warm Monday into Wednesday, as temperatures
warm to between 5 and 10 degrees above normal. However, winds are
not expected to be breezy, so fire weather concerns are minimal at
this time. A few weak showers or storms may also move east along the
Hi-Line Monday night into Tuesday. A shortwave low pressure trough
may then move a few showers or storms from southwest Montana
northeast over central Montana Wednesday afternoon into Wednesday
evening. The passage of this shortwave will likely flatten the high
pressure ridge, which may help cool temperatures back closer to
normal by Friday with very little chance of showers.
- Coulston

&&

.AVIATION...
Updated 0000Z.

Scattered showers and thunderstorms will track ESE across central MT
this this evening then diminish after 04z. KHLN and KBZN are most
likely to be impacted directly with possible brief MVFR conditions
along with wind gusts up to 50kts and small hail. Gusty and erratic
winds are possible across a larger area from distant thunderstorm
cells through this evening, otherwise surface winds will remain
generally light. Hoenisch

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms are expected through this
weekend, especially today and Saturday. Any lightning strikes,
especially those that occur well away from the center of a storm,
may spark new fire starts. Fire weather concerns may become
elevated this Sunday through the middle of next week, as a warming
and drying trend is accompanied by minimum RH values of about 10
to 20 percent. However, at this time, winds look to remain light
enough to prevent critical fire weather conditions.
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  80  52  83 /  40  20  20  10
CTB  49  77  48  83 /  40  20  10   0
HLN  53  78  54  83 /  40  30  30  10
BZN  49  78  49  79 /  30  30  20  10
WEY  41  73  40  72 /  30  20  20  10
DLN  47  77  48  78 /  30  20  10   0
HVR  52  81  53  85 /  40  20   0   0
LWT  51  74  50  77 /  40  30  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 27, 5:50 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
550 PM MDT FRI JUL 27 2018

MTZ052-280045-
Jefferson MT-
550 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTIES UNTIL
645 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boulder, Basin, Wickes, Elk Park, Corbin, Jefferson City and Elkhorn
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4643 11222 4641 11181 4591 11214
      4607 11246 4613 11252 4618 11251 4617 11256
      4624 11260
TIME...MOT...LOC 2349Z 299DEG 28KT 4632 11272

Hoenisch
Special weather statement, Jul 27, 6:32 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
632 PM MDT FRI JUL 27 2018

MTZ052-053-280115-
Broadwater MT-Jefferson MT-
632 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER AND
JEFFERSON COUNTIES UNTIL 715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boulder or 10 miles west of Radersburg, moving
southeast at 30 mph. Another storm storm cell was located near Elk
Park, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boulder, Whitehall, Toston, Basin, Cardwell, Radersburg, Elk Park,
Elkhorn State Park and Lewis And Clark Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4635 11226 4625 11120 4619 11125 4618 11134
      4613 11134 4607 11142 4599 11142 4599 11146
      4596 11147 4590 11160 4580 11171 4580 11180
      4586 11193 4584 11210 4594 11244 4602 11244
      4605 11248
TIME...MOT...LOC 0029Z 297DEG 27KT 4614 11191

Hoenisch
Special weather statement, Jul 27, 7:01 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT FRI JUL 27 2018

MTZ055-280200-
Gallatin MT-
701 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER...
NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 800 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Three Forks, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Three Forks around 705 PM MDT.
  Manhattan around 725 PM MDT.
  Belgrade around 740 PM MDT.
  Bozeman around 755 PM MDT.

Other locations impacted by this storm include Logan, Maudlow, Four
Corners, Amsterdam, Bozeman Hot Springs, Trident, Gallatin Gateway,
Church Hill, Willow Creek and Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4560 11136 4564 11136 4564 11148 4567 11158
      4574 11166 4574 11172 4579 11180 4580 11171
      4590 11160 4596 11147 4599 11147 4600 11141
      4611 11140 4613 11134 4613 11079 4591 11079
      4547 11097
TIME...MOT...LOC 0100Z 291DEG 30KT 4589 11162

Hoenisch
Local storm report, Jul 27, 7:28 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             WHITEHALL               45.87N 112.10W
07/27/2018  M0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

&&

BH
Local storm report, Jul 27, 7:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
732 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             WHITEHALL               45.87N 112.10W
07/27/2018  E1.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

&&

BH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:32 PM MDTSpecial Weather StatementTFXJefferson43 min
Jul 27, 7:01 PM MDTSpecial Weather StatementTFXGallatin59 min
Jul 28, 12:21 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 28, 12:29 PM MDTSpecial Weather StatementTFXBlaine46 min
Jul 28, 1:17 PM MDTSpecial Weather StatementTFXBlaine43 min
Jul 28, 4:17 PM MDTSpecial Weather StatementTFXCascade58 min
Jul 28, 5:02 PM MDTSpecial Weather StatementTFXCascade43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.